Geometry & Topology

Manifolds with non-stable fundamental groups at infinity, II

Craig R Guilbault and Frederick C Tinsley

Full-text: Open access


In this paper we continue an earlier study of ends non-compact manifolds. The over-arching goal is to investigate and obtain generalizations of Siebenmann’s famous collaring theorem that may be applied to manifolds having non-stable fundamental group systems at infinity. In this paper we show that, for manifolds with compact boundary, the condition of inward tameness has substatial implications for the algebraic topology at infinity. In particular, every inward tame manifold with compact boundary has stable homology (in all dimensions) and semistable fundamental group at each of its ends. In contrast, we also construct examples of this sort which fail to have perfectly semistable fundamental group at infinity. In doing so, we exhibit the first known examples of open manifolds that are inward tame and have vanishing Wall finiteness obstruction at infinity, but are not pseudo-collarable.

Article information

Geom. Topol., Volume 7, Number 1 (2003), 255-286.

Received: 6 September 2002
Accepted: 12 March 2003
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57N15: Topology of $E^n$ , $n$-manifolds ($4 \less n \less \infty$) 57Q12: Wall finiteness obstruction for CW-complexes
Secondary: 57R65: Surgery and handlebodies 57Q10: Simple homotopy type, Whitehead torsion, Reidemeister-Franz torsion, etc. [See also 19B28]

end tame inward tame open collar pseudo-collar semistable Mittag-Leffler perfect group perfectly semistable Z-compactification


Guilbault, Craig R; Tinsley, Frederick C. Manifolds with non-stable fundamental groups at infinity, II. Geom. Topol. 7 (2003), no. 1, 255--286. doi:10.2140/gt.2003.7.255.

Export citation


  • S Buoncristiano, C P Rourke, B J Sanderson, A Geometric Approach to Homology Theory, LMS Lecture Note Series, Cambridge University Press (1976)
  • M G Brin, T L Thickstun, 3-manifolds which are end 1-movable, Mem. Amer. Math. Soc. 81 no. 411 (1989)
  • T A Chapman, L C Siebenmann, Finding a boundary for a Hilbert cube manifold, Acta Math. 137 (1976) 171–208
  • D E Cohen, Combinatorial Group Theory: a topological approach, London Mathematical Society, Student Texts 14, Cambridge University Press (1989)
  • M W Davis, Groups generated by reflections and aspherical manifolds not covered by Euclidean space, Ann. of Math. 117 (1983) 293–325
  • J Dydak, Local n-connectivity of quotient spaces and one point compactification, from: “Shape Theory and Geometric Topology, (Dubrovnik, 1981)”, Springer Lecture Notes, 870, Springer, Berlin-New York (1981) 48–72
  • C R Guilbault, Manifolds with non-stable fundamental groups at infinity, Geometry and Topology 4 (2000) 537–579
  • C R Guilbault, A non-$\mathcal{Z}$ -compactifiable polyhedron whose product with the Hilbert cube is $\mathcal{Z}$-compactifiable, Fund. Math. 168 (2001) 165–197
  • C R Guilbault, Compactifications of manifolds with boundary, in progress
  • A Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, UK (2002)
  • A Karrass, D Solitar, Subgroups of HNN groups and groups with one defining relator, Canad. J. Math. 23 (1971) 627–643
  • P Olum, Mappings of manifolds and the notion of degree, Ann. Math. 58 (1953) 458–480
  • C P Rourke, B J Sanderson, Block bundles: II. Transversality, Ann. Math. 87 (1968) 256–278
  • C P Rourke, B J Sanderson, Introduction to Piecewise-Linear Topology, Springer-Verlag, New York, 1982.
  • L C Siebenmann, The obstruction to finding a boundary for an open manifold of dimension greater than five, Ph.D. thesis, Princeton University, 1965.
  • F Waldhausen, Whitehead groups of generalized free products, Algebraic K-theory, II: “Classical algebraic K-theory and connections with arithmetic (Proc. Conf., Battelle Memorial Inst., Seattle Wash., 1972) Lecture Notes in Math., Vol. 342, Springer, Berlin, (1973) 155–179
  • C T C Wall, Finiteness conditions for CW complexes, Ann. Math. 8 (1965) 55–69
  • C T C Wall, (edited by A A Ranicki), Surgery on Compact Manifolds (2$^{nd}$ edition), Mathematical Surveys and Monographs, Vol. 69, American Mathematical Society (1999)